Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Semigroups of unbounded linear operators in Banach space


Author: Rhonda Jo Hughes
Journal: Trans. Amer. Math. Soc. 230 (1977), 113-145
MSC: Primary 47D05
DOI: https://doi.org/10.1090/S0002-9947-1977-0636372-4
MathSciNet review: 0636372
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: One-parameter families of unbounded linear operators acting in a Banach space X, and satisfying the semigroup and strong continuity properties on a suitable subspace of X, are discussed; the notion of infinitesimal generator is generalized to this unbounded setting, and a Hille-Yosida-type theorem is proved. The theory is illustrated by several examples, which include fractional integrals and derivatives acting in $ {L^p}(0,\infty )$.


References [Enhancements On Off] (What's this?)

  • [1] W. G. Bade, Unbounded spectral operators, Pacific J. Math. 4 (1954), 373-392. MR 16, 143. MR 0063566 (16:143c)
  • [2] A. V. Balakrishnan, Fractional powers of closed operators and the semigroups generated by them, Pacific J. Math. 10 (1960), 419-437. MR 22 #5899. MR 0115096 (22:5899)
  • [3] H. Berens, P. L. Butzer and U. Westphal, Representation of fractional powers of infinitesimal generators of semigroups, Bull. Amer. Math. Soc. 74 (1968), 191-196. MR 36 #3163. MR 0220096 (36:3163)
  • [4] H. Berens and U. Westphal, A Cauchy problem for a generalized wave equation, Acta Sci. Math. (Szeged) 29 (1968), 93-106. MR 39 #819. MR 0239462 (39:819)
  • [5] A. Devinatz, A note on semi-groups of unbounded self-adjoint operators, Proc. Amer. Math. Soc. 5 (1954), 101-102. MR 15, 632. MR 0060153 (15:632e)
  • [6] N. Dunford and J. T. Schwartz, Linear operators. Parts I, II, III, Pure and Appl. Math., vol. 7, Interscience, New York, 1958, 1963, 1971. MR 22 #8302; 32 #6181. MR 0188745 (32:6181)
  • [7] W. Feller, Semi-groups of transformations in general weak topologies, Ann. of Math. (2) 57 (1953), 287-308. MR 14, 881. MR 0054165 (14:881d)
  • [8] -, On the generation of unbounded semi-groups of bounded linear operators, Ann. of Math. (2) 58 (1953), 166-174. MR 14, 1093. MR 0055572 (14:1093g)
  • [9] M. J. Fisher, Imaginary powers of the indefinite integral, Amer. J. Math. 93 (1971), 317-328. MR 44 #7378. MR 0290194 (44:7378)
  • [10] G. H. Hardy, E. Landau and J. E. Littlewood, Some inequalities satisfied by the integrals or derivatives of real or analytic functions, Math. Z. 39 (1935), 677-695. MR 1545530
  • [11] G. H. Hardy and J. E. Littlewood, Some properties of fractional integrals, Math. Z. 27 (1928), 565-606. MR 1544927
  • [12] E. Hille and R. S. Phillips, Functional analysis and semi-groups, rev. ed., Amer. Math. Soc. Colloq. Publ., vol. 31, Amer. Math. Soc., Providence, R. I., 1957. MR 19, 664. MR 0089373 (19:664d)
  • [13] G. K. Kalisch, On fractional integrab of pure imaginary order in $ {L_p}$, Proc. Amer. Math. Soc. 18 (1967), 136-139. MR 35 #7145. MR 0216310 (35:7145)
  • [14] S. Kantorovitz, The semi-simplicity manifold of arbitrary operators, Trans. Amer. Math. Soc. 123 (1966), 241-252. MR 33 #572. MR 0192346 (33:572)
  • [15] T. Kato, Perturbation theory for linear operators, Springer-Verlag, New York, 1966. MR 34 #3324. MR 0203473 (34:3324)
  • [16] H. Kober, On fractional integrals and derivatives, Quart. J. Math. Oxford Ser. 11 (1940), 193-211. MR 2, 191. MR 0003269 (2:191f)
  • [17] -, On a theorem of Schur and on fractional integrals of purely imaginary order, Trans. Amer. Math. Soc. 50 (1941), 160-174. MR 3, 39. MR 0004654 (3:39e)
  • [18] H. Komatsu, Fractional powers of operators, Pacific J. Math. 19 (1966), 285-346. 34 #1862. MR 0201985 (34:1862)
  • [19] E. R. Love, Two more hypergeometric integral equations, Proc. Cambridge Philos. Soc. 63 (1967), 1055-1076. MR 35 #6874. MR 0216039 (35:6874)
  • [20] A. E. Nussbaum, Integral representation of semigroups of unbounded self-adjoint operators, Ann. of Math. (2) 69 (1959), 133-141. MR 21 #305. MR 0101495 (21:305)
  • [21] -, Spectral representation of certain one-parametric families of symmetric operators in Hilbert space, Trans. Amer. Math. Soc. 152 (1970), 419-429. MR 42 #3616. MR 0268719 (42:3616)
  • [22] J. D. Tamarkin, On integrable solutions of Abel's integral equation, Ann. of Math. (2) 31 (1930), 219-228. MR 1502936
  • [23] D. V. Widder, The Laplace transform, Princeton Math. Ser., vol.6, Princeton Univ. Press, Princeton, N. J., 1941. MR 3, 232.
  • [24] K. Yosida, Functional analysis, 4th ed., Die Grundlehren der math. Wissenschaften, Band 123, Springer-Verlag, New York, 1974. MR 50 #2851. MR 0350358 (50:2851)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47D05

Retrieve articles in all journals with MSC: 47D05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0636372-4
Keywords: Semigroup of bounded operators, closed operator, resolvent, infinitesimal generator, fractional integral, fractional derivative, Riemann-Liouville semigroup, fractional powers of closed operators
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society